Wisconsin, 2007

Hail in Wisconsin, July 17, 2007

July 17, 2007 · NWS MKX · 2 events in 1 county or zone

Several clusters of storms embedded in west-northwest flow aloft moved across southwestern Wisconsin. Some of the storms briefly pulsed to severe limits and generated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Several clusters of storms embedded in west-northwest flow aloft moved across southwestern Wisconsin. Some of the storms briefly pulsed to severe limits and generated large hail. WSR-88D Doppler radar indicated that reflectivity values reached 65-70 dBZ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 17, 8:15 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 17, 8:15 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT TUE JUL 17 2007

FORECAST FOCUS ON CONVECTIVE POTENTIAL THROUGH WEDNESDAY NIGHT.

LATEST WATER VAPOR IMAGERY INDICATED VORTICITY MAXIMUM OVER
NORTHERN WISCONSIN...HELPING TO PRODUCE ISOLATED CONVECTION THERE.
IN ADDITION...ANOTHER VORTICITY MAXIMUM WAS LOCATED OVER EASTERN
NORTH DAKOTA AND NORTHEAST SOUTH DAKOTA...PERHAPS ASSOCIATED WITH
SHOWERS AND ISOLATED STORMS IN SOUTHERN MINNESOTA AND NORTHERN
IOWA.

AT THE SURFACE...WEAK QUASI-STATIONARY BOUNDARY WAS LOCATED FROM
LOW IN NORTHERN PLAINS EAST ACROSS FAR SOUTHERN MINNESOTA AND INTO
SOUTHERN WISCONSIN.

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

MAIN ISSUE IS IF AND WHEN CONVECTION WILL AFFECT THE FORECAST AREA
TONIGHT THROUGH WEDNESDAY NIGHT.

CURRENT INDICATIONS ARE THAT THE CAP IS WEAKENING AND THUNDERSTORMS
WILL SOON DEVELOP ACROSS SOUTHWEST WISCONSIN.  ECHO TOPS ARE RISING
TO NEAR 60 THSDT FT ALREADY.

SHORT RANGE MODELS INDICATING ANOTHER MCS SHOULD FORM IN THE
SOUTHERN MINNESOTA/NORTHERN IOWA AREA ALONG THE BOUNDARY
THERE...AND THEN TRACK INTO SOUTHERN WISCONSIN/NORTHERN ILLINOIS
AREA LATE THIS EVENING AND OVERNIGHT PER 850-300MB MEAN WIND
VECTORS. NAM AND GFS BOTH SEEM TO HAVE BETTER TIMING AND PLACEMENT
AGREEMENT WITH THIS SCENARIO THAN YESTERDAY. NAM AND GFS BOTH SHOW
LOW LEVEL WARM AIR ADVECTION...FRONTOGENESIS...AND MOISTURE
POOLING OVER SOUTHERN WISCONSIN TONIGHT.

MEAN LAYER CAPE OF 1000 TO 2000 J/KG LATE THIS AFTERNOON BECOMES
ELEVATED TONIGHT...AND INCREASES TO OVER 2000 J/KG. DEEP LAYER
SHEAR EXPECTED TO BE IN THE 30 TO 40 KNOT RANGE. STABLE LAYER
EXPECTED TO BE FAIRLY SHALLOW...LESS THAN 1000 FEET...SO DOWNBUST
WIND POTENTIAL IS ENHANCED. GIVEN THESE VALUES...CAN/T RULE OUT SOME
SEVERE WEATHER WITH AN MCS TONIGHT.

WILL GO WITH LIKELY POPS IN THE SOUTHWEST AND FAR
SOUTH...TAPERING TO CHANCE TO THE NORTHEAST. PRECIPITABLE WATER
VALUES OF 1.50 TO 1.75 INCHES ALSO LEAD TO LOCALLY HEAVY RAINFALL
WITH ANY STORMS. WILL ALSO MENTION AREAS OF FOG AFTER
MIDNIGHT...WITH LIGHT WINDS AND MID 60S DEW POINTS BELOW SHALLOW
TEMPERATURE INVERSION.

SURFACE AND LOW LEVEL FEATURES TO REMAIN IN THE SOUTHERN WISCONSIN
VICINITY FOR WEDNESDAY AND WEDNESDAY NIGHT. SIMILAR INSTABILITY
AND SHEAR PARAMETERS EXIST DURING THE DAY...SO SEVERE WEATHER
POSSIBLE AGAIN. WILL MAINTAIN HIGH CHANCE POPS FOR NOW...AS NAM
AND GFS DIFFER SOME WITH TIMING AND PLACEMENT OF QPF AND POTENTIAL
MCS.

BOUNDARY MOVES SOUTH OF WISCONSIN AS A COLD FRONT ON
THURSDAY...WITH COLD AIR ADVECTION USHERING IN COOLER AND DRIER
AIR BY THURSDAY NIGHT. WILL KEEP CHANCE POPS FOR THURSDAY FOR
NOW...WITH VORTICITY MAXIMUM PROPAGATING THROUGH THE REGION.

.LONG TERM...FRIDAY THROUGH TUESDAY.

MEDIUM RANGE MODELS CONTINUE TO SHOW AN AMPLIFIED UPPER LEVEL
RIDGE OVER THE CENTRAL CONUS AND CANADA 12Z FRIDAY THROUGH 00Z
SUNDAY...BETWEEN TROUGHS OVER THE PACIFIC NORTHWEST AND THE
NORTHEAST CONUS. ECMWF THEN FORMS A WEAK CUTOFF LOW OVER THE OHIO
VALLEY AT 00Z MONDAY...WHICH SEEMS BOGUS COMPARED TO THE MORE
REALISTIC TROUGH OVER THE NEW ENGLAND STATES ON THE GFS. UPPER
RIDGE CONTINUES TO HOLD THROUGH TUESDAY.

AT THE SURFACE...LARGE HIGH PRESSURE MOVES SLOWLY SOUTHEAST
THROUGH THE WESTERN GREAT LAKES REGION OVER THE WEEKEND...WITH
RIDGE HOLDING THROUGH TUESDAY. SO...THIS PERIOD LOOKS DRY. GRADUAL
WARM AIR ADVECTION DURING PERIOD SHOULD LEAD TO WARMER
TEMPERATURES AS WELL.

&&

.AVIATION...AREAS OF MVFR CIGS ACROSS SRN WI SHOULD CONTINUE TO
ERODE THIS AFTERNOON DUE TO DAYTIME HEATING. OTHERWISE...A
STATIONARY FRONT EXTENDS FROM SRN MN EWD INTO SRN WI THIS AFTERNOON
WITH A NW TO SE ARC OF TSTORMS ALONG THE MS RIVER IN IA. THESE
STORMS MAY AFFECT SW WI FOR A TIME THROUGH LATE AFTERNOON BUT SHOULD
DRIFT INTO NRN IL AFTERWARD. A COMPLEX OF TSTORMS WILL DEVELOP ALONG
THE FRONT THIS EVENING OVER SRN MN AND NRN IA AND THEN MOVE E-SEWD
ACROSS SRN WI AND/OR NRN IL. TIMING OF TSTORMS IS DIFFICULT TO
DETERMINE BUT BEST ESTIMATE IS FROM 0400 UTC TO 1000 UTC. BEFORE AND
AFTER TSTORM COMPLEX MOVES ACROSS THE AREA...MVFR FOG AND AREAS OF
MVFR CIGS MAY DEVELOP DUE TO LIGHT WINDS AND HIGH SURFACE MOISTURE.
IN ADDITION...LOCAL IFR VSBYS AND CIGS MAY DEVELOP IN WAKE OF TSTORM
COMPLEX DUE TO ADDITIONAL MOISTURE FROM RAINFALL AND CONTINUED LIGHT
WINDS. FROM 1500 TO 1700 UTC ON WED...THE MAJORITY OF LOWER CIGS AND
VSBYS SHOULD ERODE WITH VFR CONDITIONS EXPECTED. HOWEVER...THE
STATIONARY FRONT WILL REMAIN OVER NRN IL AND/OR SRN WI WITH MORE
TSTORM DEVELOPMENT IN THE AFTERNOON OVER THE AREA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WOOD/GEHRING
Hazardous weather outlook, Jul 17, 7:30 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 PM CDT TUE JUL 17 2007

WIZ046-047-051-052-056>060-062>072-181000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
830 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE LIKELY TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE STORMS WEST OF A LINE FROM FOND DU LAC TO NEAR LAKE GENEVA.
THE PRIMARY THREAT WILL BE LARGE HAIL. DAMAGING WINDS ARE ALSO
POSSIBLE. SOME OF THE STORMS WILL PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FRONTAL BOUNDARY EXPECTED TO SET UP ACROSS SOUTHERN WISCONSIN
WILL RESULT IN PERIODS OF THUNDERSTORMS WEDNESDAY AND THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS ON WEDNESDAY. ADDITIONALLY...HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN WEDNESDAY AND
WEDNESDAY NIGHT.

LMZ643>646-665-181000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
830 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 35 KNOTS
OR MORE MAINLY WEDNESDAY AND WEDNESDAY NIGHT.

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS ON FRIDAY.

HENTZ
WWW.WEATHER.GOV/MKX

The radar

The Quad Cities radar (KDVN), 130 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lafayette

When
July 17, 8:48 PM CST
Where
Lafayette County, Leslie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.770, -90.370

Hail, Lafayette

When
July 17, 10:02 PM CST
Where
Lafayette County, 2 mi W of Woodford
Measured
0.75 in hail
Reported by
Public
Coordinates
42.650, -89.909

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50076, 50077.